[Show abstract][Hide abstract] ABSTRACT: The literature describing the long-term use of lithium carbonate to reinstate reduced levels of white blood cell counts in patients treated with clozapine is scarce. We describe a case of successful recommencement of clozapine on a patient who developed risk level of neutropenia which was corrected by lithium carbonate. He was followed up for a period of one year.
[Show abstract][Hide abstract] ABSTRACT: Introduction and objective
The frequency of agranulocytosis induced by psychoactive drugs is estimated the first year of around 0.8% under clozapine, against 0.13% under chlorpromazine (King and Wager, 1998 ). It is associated with a mortality rate of 5 to 10%, and requires heavy treatment, usually in an intensive care unit. The objective of this paper is to present a practical therapeutic answer (clozapine rechallenge with filgrastim) through a case report following a neutropenia episode preventing clozapine use.
Case and methods
B.N. aged 35, native of Martinique, shows a resistant schizophrenia disorder “ultra sensitive” to clozapine. Without any treatment, after 4 years in stable clinical state under clozapine, B.N. suffered three neutropenia episodes when absorbing clozapine (2008, 2010 and 2011). First, a literature survey was conducted along with a consultation of the head of pharmacovigilance regional center and the hematology referee. Then, a 4th clozapine treatment was decided under cover of filgrastim (G-CSF), the role of which is to limit the risk of a new neutropenia.
After stopping all psychoactive drugs, except morphine, the subject benefited from a first 0.3 mg filgrastim injection, the day before re-introducing 25 mg clozapine. Before treatment: Leucocytes = 4.8 G/L while absolute neutrophils count = 2.4 G/L. Filgrastim injections were carried out at a rate of two 0.3 mg injections per week. Clozapine was increased to reach 25 mg every 3 days and electroconvulsivotherapy continued fortnightly while supervision was double: on the first hand, daily and clinical search for an increase in body temperature and signs of treatment intolerance, and on the other hand biological surveillance with NFS three times a week besides weekly clozapinemia. The well-informed consent of the patient was obtained.
Signs of improvement were noticed as early as the 8th day and after 8 weeks of treatment and 31 sessions of ECT, the patient was stabilized under clozapine at 300 mg per day. The evolution is clearly favorable, as PANNS evolved from 158 to 90. Neutropenia episodes were not observed with a lowest measured rate of 1.9 G/L neutrophils. The filgrastim dosage was then reduced to 0.3 mg per week from the 7th week onwards, along with the pursuit of a weekly NFS supervision throughout the treatment. Tolerance is satisfying, with an improvement in lipid check, glycaemia, blood pressure and QT intervals during ECG.
Discussion and conclusion
The B.N. case isn’t an isolated one as several articles refer to filgrastim use, combined with clozapine. This confirms the role of hematopoietic cytokines (mainly G-CSF) in neutropenia episodes induced by clozapine. Filgrastim dosage appears to be an important point with regards to the risk of a new neutropenia episode. Let's mention also that it is not a harmless treatment, it could hide the occurrence of neutropenia, besides it's expensive and invasive. Clinical and biological supervision is essential as the probability of an enhanced malignant hemopathy is low but nonetheless present. We also noticed a “biased notoriety of the clozapine”, with the association with other hematotoxic molecules, the existence of a circadian rhythm of neutrophils or G-CSF, along with transitional or ethnical neutropenia. These points should be discussed thoroughly before exclusively accusing clozapine; this in turn would have consequences regarding the possibility of treatment resumption. Finally, association with lithium is also an option; several cases have already been reported.
L Encéphale 05/2013; 39:S42–S48. · 0.60 Impact Factor
[Show abstract][Hide abstract] ABSTRACT: We describe a case of a patient whose clozapine was discontinued after a "red result" following R-CHOP (rituximab with cyclophosphamide, hydroxydaunorubicin, Oncovin, and prednisolone) chemotherapy for large B-cell lymphoma. In some cases, manufacturers grant permission, on compassionate grounds, for clozapine to be continued or reinitiated following assessment by their consultant hematologist. Other than a recent case report, there is not much literature surrounding this medical issue. However, since the two leading causes of mortality in schizophrenia are cancer and cardiac disease, this is not an uncommon occurrence. Clinicians are reluctant to prescribe clozapine in view of its side-effect profile, despite its proven efficacy for managing treatment-resistant schizophrenia. The alternative is to prescribe two antipsychotics to manage symptoms. This approach may be associated with increased side effects, and evidence for actual benefits is scant. The consequences were disastrous in this case, as the individual not only relapsed following clozapine discontinuation, but the therapy for this treatable form of lymphoma had to be delayed. He was eventually admitted to an inpatient unit after having been stable for 15 years. We managed to stabilize him with olanzapine and aripiprazole which enabled the heme-oncology group to resume R-CHOP therapy with filgrastim (granulocyte colony-stimulating factor). Even so, he continued to exhibit severe psychotic symptoms, with religious delusions and auditory hallucinations. We therefore applied for permission to rechallenge him on clozapine. Permission was granted when protocol conditions were met, and reinitiation went without any adverse events. The patient's symptoms showed improvement within a few weeks, and the other antipsychotics were discontinued once clozapine was titrated up to 300 mg. The decision to reinitiate clozapine following a red result is not to be taken lightly, but needs to be considered in terms of the risks versus benefits. More literature surrounding this issue would be of great benefit to clinicians, patients, and their families.
Neuropsychiatric Disease and Treatment 01/2013; 9:1267-71. · 2.15 Impact Factor
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.